Iowa, 2014

Flash Flooding and Heavy Rain in Iowa, July 12, 2014

July 12, 2014 · NWS DMX · 5 events in 2 counties and zones

A boundary extended northeast to southwest across Iowa. Moisture pooled along the boundary with precipitable water values rising to over 2 inches during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary extended northeast to southwest across Iowa. Moisture pooled along the boundary with precipitable water values rising to over 2 inches during the night. An MCS developed over Nebraska into western Iowa. In what was a classic Maddox |Flash Flood event, heavy rainfall of 2 to 3 inches occurred in just over an hour over Crawford County. Flowing water closed U.S. Highway 30 and some of the nearby roads. Extensive low land flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 10:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 10:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT FRI JUL 11 2014

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 355 PM CDT FRI JUL 11 2014

FORECAST ISSUE DEALT WITH THUNDERSTORM DEVELOPMENT LATE
THIS EVENING INTO SATURDAY MORNING OVER THE CENTRAL TO NORTHERN
SECTIONS OF THE FORECAST AREA. LEANED TOWARD A BLEND OF THE 11.12Z
HIRES ARW/NMM EAST...11.17Z HRRR...11.12Z 4KM WRF AND NAM12/ECMWF
FOR POPS AND TIMING OF CONVECTION. HENCE...MODELS WERE IN GOOD
AGREEMENT THROUGH TOMORROW MORNING.

GOOD MOISTURE TRANSPORT AND THETA-E ADVECTION ALONG WITH MODERATELY
UNSTABLE ENVIRONMENT TONIGHT INTO SATURDAY MORNING ACROSS CENTRAL TO
NORTHERN IOWA WILL LEAD TO THE POTENTIAL FOR HEAVY RAIN. THE
STRONGEST MOISTURE CONVERGENCE SETS UP WEST-TO-EAST BETWEEN
INTERSTATE 80 TO HIGHWAY 18 CORRIDORS WITH THE BEST FORCING FROM THE
NEXT SHORTWAVE MOVING ACROSS THE STATE AFTER 07Z SATURDAY. THE LLJ
MAX REMAINS IN SOUTH-CENTRAL NEBRASKA OVERNIGHT BUT THE NOSE EXTENDS
FAR ENOUGH EAST TO ALLOW FOR DECENT DIVERGENCE ALOFT TO AID IN
LONGEVITY OF CONVECTION OVERNIGHT. WARM LAYER CLOUD DEPTHS DEEPEN TO
AROUND 13KFT BY 03Z-06Z SATURDAY WITH PRECIPITABLE WATER VALUES IN
THE 1.5-2.0 INCH RANGE. HAVE MENTION OF HEAVY RAIN PAST 06Z TONIGHT
ALONG AND NORTH OF INTERSTATE 80 AND INCREASED QPF AMOUNTS FROM 06Z-
12Z SATURDAY. WENT SLIGHTLY COOLER THAN THE NAM/GFS/SREF FOR MINIMUM
TEMPERATURES TONIGHT WITH MUCH OF THE AREA LIKELY TO BE RAIN COOLED.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 355 PM CDT FRI JUL 11 2014

TWO PRIMARY CONCERNS WILL BE CONVECTIVE TRENDS SAT AND SAT NIGHT...
AND COOLER TEMPERATURES EARLY NEXT WEEK. MCS IS EXPECTED TO BE IN
PROGRESS AT THE BEGINNING OF THE PERIOD /12Z/ INTO AT LEAST WRN IA
DRIVEN BY EVENTUALLY COMBINED FORCING ASSOCIATED WITH CURRENT
NOTED UT/WY SHORT WAVE/PV ANOMALY AND NRN STREAM SHORT WAVE ALONG
WRN U.S./CANADIAN BORDER. ALTHOUGH THERE MAY VERY WELL BE A
TYPICAL BREAK OR LULL BETWEEN OVERNIGHT NOCTURNAL MCS AND LATE
AFTERNOON REDEVELOPMENT...PHASED ASCENT GENERATED BY THE TWO
FEATURES SHOULD AGAIN INCREASE PEAK HEATING SURFACE BASED
CONVECTION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
DIFFERENTIAL HEATING ALONG MORNING MCS OUTFLOW AND/OR CONVERGENCE
OF THE SYNOPTIC SCALE BOUNDARY SHOULD PROVIDE THE FOCUS. NAM/GFS
MLCAPES SUGGEST VALUES WELL OVER 2K J/KG TOWARD 00Z WITH LITTLE
CINH DUE TO MID LEVEL FORCING AND HIGH SURFACE THETA-E VALUES. HI
RES CONVECTION ALLOWING MODELS ARE IN GOOD AGREEMENT WITH UPSTREAM
SIOUXLAND CONVECTION MERGING WITH NEW DEVELOPMENT ALONG THE
BOUNDARY 21-00Z AND THEN EXITING SERN SECTIONS AROUND 09Z. DEEP
SHEAR IS MORE THAN ADEQUATE FOR ORGANIZATION AND POTENTIAL
SUPERCELLS...AND LOW LEVEL SHEAR IS ADEQUATE AS WELL SO ALL MODELS
OF SEVERE WEATHER ARE POSSIBLE. SPC SSEO DOES DEPICT INCREASING
UPDRAFT HELICITY TOWARD 00Z. HEAVY RAIN PARAMETERS ARE EVEN MORE
IMPRESSIVE WITH PWS AT OR ABOVE 2 INCHES...WARM CLOUD DEPTHS OVER
4KM AND K INDICES AROUND 40. EXPECT LOCALLY HEAVY RAINS...BUT
HOPEFULLY PROGRESSIVE ENOUGH TO SOMEWHAT REDUCE FLASH FLOODING
POTENTIAL AS MEAN WIND...CORFIDI VECTORS AND BUNKERS SUPERCELL
MOTION WOULD SUGGEST SUFFICIENT SEWD MOVEMENT.

SIGNIFICANT CONVECTIVE POTENTIAL SHOULD THEN END INTO SUN WITH
DEPARTING INSTABILITY AXIS. WEAKER CONVECTION MAY DRIFT N-S
THROUGH IA SUN AND THEN AGAIN MORE SO MON WITH MORE SIGNIFICANT
MID LEVEL FORCING AND APPROACH OF LONG WAVE TROUGH AXIS. THIS WILL
CHANGE OUR SENSIBLE WEATHER TO A COOL AND DRY REGIME WITH POPS
ENDING BY MON NIGHT. GEFS/NAEFS TEMP ANOMALIES ARE SIGNIFICANTLY
NEGATIVE...BELOW 4 SDS AT TIMES...SO CURRENT NEAR RECORD TEMP
WORDING WILL STAY INTACT AND THE FORECAST COULD VERY WELL NOT BE
AGGRESSIVE ENOUGH CONSIDERING THE MAGNITUDE OF THE ANOMALIES.

REMAINDER OF THE EXTENDED WILL REMAIN COOL AND DRY WITH RELATIVELY
INACTIVE NW FLOW AND LITTLE FORCING.  THERE MAY BE A FEW WINDOWS OF
WEAK PEAK HEATING CONVECTION...BUT WITH LITTLE CONVERGENCE DID
NOT FEEL IT WAS JUSTIFIED TO MENTION YET.

&&

.AVIATION...12/06Z
ISSUED AT 1146 PM CDT FRI JUL 11 2014

NO SIGNIFICANT CHANGES FROM LAST TAF UPDATE PACKAGE. SHOWERS AND
STORMS BEGINNING TO DEVELOP OVER NORTHEAST NE TO NORTHWEST IA. MAY
PRODUCE PERIODS OF HEAVY RAIN OVER KFOD...0.5 INCHES TO 1 INCH OF
PRECIP POSSIBLE. HELD THUNDER OUT OF KMCW AND KALO...AS THINKING
STORMS WILL WEAKEN BY THE TIME THEY REACH THAT PART OF IA. WILL
HAVE TO MONITOR VISBY AT KMCW TO MAKE SURE DOES NOT DROP BELOW
4SM. AFTER 13Z TO 14Z TIME FRAME...AM EXPECTING CIGS TO GO ABOVE
3500 FT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...KOTENBERG
Hazardous weather outlook, Jul 11, 3:13 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT FRI JUL 11 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
413 PM CDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE ANTICIPATED TO SPREAD ACROSS THE AREA LATE
TONIGHT INTO EARLY SATURDAY MORNING...MAINLY ALONG AND NORTH OF
INTERSTATE 80. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN...BUT
CANNOT RULE OUT THE POTENTIAL FOR GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS FORECAST ON SATURDAY AND
SATURDAY NIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HEAVY
RAINFALL IS EXPECTED TO ACCOMPANY THE STRONGEST STORMS SATURDAY
INTO SATURDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE FORECAST FOR
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT THROUGH SATURDAY
NIGHT.

KLP

The radar

The Des Moines radar (KDMX), 36 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Story

When
July 12, 1:30 AM CST to 7:23 AM CST
Where
Story County, 2.07 mi NW of Ames
Reported by
Trained Spotter
Coordinates
42.050, -93.650

Rainfall total of 2.4 inches.

Flash Flood, Crawford

When
July 12, 2:15 AM CST to 6:30 AM CST
Where
Crawford County, 2.01 mi E of Denison to 1.98 mi E of Denison
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
42.019, -95.311

Water at least a foot deep flowing through yards in the southwest part of a trailer park east of Denison in the Lincoln Highway drainage area. Water overflowing park entrance area.

Flash Flood, Crawford

When
July 12, 2:20 AM CST to 4:50 AM CST
Where
Crawford County, 0.51 mi S of Denison to 0.57 mi S of Denison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.013, -95.348

Water flowing over the road near Team Ford on U.S. Highway 30, at least 6 inches deep.

Flash Flood, Crawford

When
July 12, 2:20 AM CST to 4:50 AM CST
Where
Crawford County, 0.88 mi WSW of Denison to 0.83 mi SW of Denison
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.013, -95.365

Water flowing over the road at 7th street and Highway 30 at least six inched deep. Road barricaded.

Flash Flood, Crawford

When
July 12, 2:30 AM CST to 5:30 AM CST
Where
Crawford County, 0.61 mi W of Denison to 0.56 mi W of Denison
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.021, -95.362

Water over the road at Ave C and 7th ST, over 6 inches deep.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519084, 519081, 519079, 519080, 519082.